North Carolina, 2003Damaging Winds in North Carolina, July 21, 2003
July 21, 2003 · NWS RAH · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 21, 2:25 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 21, 2:25 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT MON JUL 21 2003
CURRENT PROBLEM IS FORECAST OF MCS IN TENNESSEE. GUIDANCE AND
REALITY SUGGEST THE STRENGTH OF THE SYSTEM SHOULD DROP INTO THE
NORTH PARTS OF THE GULF STATES. NICE LINE OF SHOWERS DEVELOPED ON
THE EAST SLOPES WITH THE PASSAGE OF THE LEADING BOUNDARY AHEAD OF
MCS AND EXPECT SOME ACTIVITY TO FIRE AS THIS PUSHES INTO OUR WEST
AREA PRIOR TO 00Z. WILL INCREASE TONIGHT POPS TO HIGH CHANCE IN THE
WEST EARLY AND CHANCE EAST TRAILING OFF TOWARD MIDNIGHT.
THE REMAINDER OF THE FORECAST CONTINUES TO BE HARD TO GET A HANDLE
ON. ONLY THE APPROACH OF THE UPPER LEVEL TROUGH APPEARS TO BE A
FEATURE ONE CAN BET ON WITH SUBSYNOPTIC FEATURES ON THE MODELS
CHANGING WITH EACH RUN. THUS THE CURRENT FORECAST OF HIGH CHANCE
POPS TUESDAY AND TUESDAY NIGHT WILL CONTINUE WITH LIKELY THE NEXT 24
HOURS.
SEE VERY LITTLE CHANGE TO CURRENT TEMPERATURE FORECAST INTO THURSDAY
NIGHT. HIGHS SHOULD BE SUPPRESSED WITH CLOUDS AND RAIN...ESPECIALLY
WEDNESDAY.
FRIDAY THROUGH MONDAY...
WITH THE DEPARTING/DISSIPATING LONG WAVE TROUGH...HEIGHTS BUILD
RAPIDLY ALOFT FRIDAY TO STABILIZE AND DRY MID TO UPPER LEVELS.
EXCEPT FOR A RESIDUAL LATE DAY THUNDERSTORM NEAR THE REMNANT SURFACE
FRONTAL BOUNDARY IN THE COASTAL PLAIN...WE SHOULD SEE CONDITIONS
CLOSE TO CLIMATOLOGY FRIDAY. AN EXTENSION OF THE BERMUDA HIGH ACROSS
THE GULF STATES SHOULD KEEP DIURNAL DEEP CONVECTION TO A MINIMUM IN
CENTRAL NC OVER THE WEEKEND. TEMPERATURES SHOULD RISE UNDER MOSTLY
SUNNY MIDDAY SKIES TO NEAR 90 OR LOWER 90S EACH DAY. BY
MONDAY...MODELS ARE LEADING INTO A LONG WAVE TROUGH EVOLVING OVER
THE EASTERN U.S. THIS SHOULD DESTABILIZE THE AIRMASS SUFFICIENT FOR
AN INCREASING CHANCE OF THUNDERSTORMS MON INTO MON NIGHT. -RFG
.RAH...NONE.
RLH
Hazardous weather outlook, Jul 21, 3:49 AM EST, 11 hours 56 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-211100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
449 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST LATE TUESDAY...
AND MOVE SLOWLY EAST ACROSS THE STATE WEDNESDAY AND WEDNESDAY
NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED BOTH TUESDAY AND
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. A FEW OF
THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND AND POSSIBLY
SOME LARGE HAIL. FLOODING WILL ALSO BE A POSSIBILITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Thunderstorm Wind, Anson
- When
- July 21, 3:45 PM EST
- Where
- Anson County, Wadesboro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $28,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.967, -80.100
Winds damaged athletic fields at Anson High School. Bleachers were lifted over a fence, and the scoreboard and ticket booth were damaged.
Thunderstorm Wind, Davidson
- When
- July 21, 7:57 PM EST
- Where
- Davidson County, Denton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.633, -80.117
Several trees and powerlines were blown down along Highway 64 to High Rock Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376115, 5376114.